Hail, El Paso
- When
- July 3, 5:37 PM MST to 5:42 PM MST
- Where
- El Paso County, 3.62 mi SSE of (Aff)usaf Acdmy Colo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -104.850
A marginally severe storm produced quarter size hail across northwest Colorado Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A marginally severe storm produced quarter size hail across northwest Colorado Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 3, 1:58 PM MST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 258 PM MDT FRI JUL 3 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 251 PM MDT FRI JUL 3 2015 ...A FEW SEVERE STORMS POSSIBLE DURING THE AFTERNOONS AND EVENINGS... NORTHWEST FLOW...COUPLED WITH SOUTHEAST FLOW AT THE SURFACE ACROSS THE PLAINS...ARE CREATING 40-50 KNOTS OF SHEAR...ENOUGH TO GET STORMS ROTATING...WITH A FEW SUPERCELLS POSSIBLE THIS EVENING. SPC LATEST MESOANALYSIS INDICATING MUCAPES RUNNING UPWARDS OF 2000 J/KG ACROSS THE PLAINS...1000 OVER PARTS OF THE MOUNTAINS...SO PLENTY OF CAPE OUT THERE. PRIMARY SEVERE THREATS ACROSS THE PLAINS INCLUDE LARGE HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH OR MORE. WITH 40-50 KNOTS OF SHEAR AND POSSIBLE SUPERCELLS...AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAIN...LOCAL FLOODING AND LIGHTNING ARE OTHER CONCERNS. PRIMARY THREATS FARTHER WEST OVER THE MOUNTAINS AND VALLEYS WILL INCLUDE LIGHTNING...HEAVY RAIN...LOCAL FLOODING...HAIL UP TO A HALF INCH IN DIAMETER AND WIND GUST TO AROUND 40 MPH. WE WILL DO IT AGAIN FOR TOMORROW. MORE HEATING...MORE CAPE AND SIMILAR SHEAR WILL LIKELY OUTPUT SIMILAR RESULTS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 251 PM MDT FRI JUL 3 2015 ...INCREASING POTENTIAL FOR HEAVY RAINFALL SUNDAY NIGHT THROUGH TUESDAY... UPPER RIDGE GRADUALLY FLATTENS ON SUNDAY AS DISTURBANCE OVER AZ ROUNDS THROUGH THE UPPER RIDGE AT THE SAME TIME THAT UPPER TROF IN CANADA MOVES ACROSS THE NORTHERN TIER. SFC LEE TROFFING WILL HELP DECREASE SFC DEW POINTS ACROSS THE PLAINS...BUT MOISTURE WILL BE ON THE INCREASE ALOFT AS MONSOON PLUME OVER THE GREAT BASIN SHIFTS NORTHEASTWARD. WITH FORCING FROM THE DISTURBANCE MOVING THROUGH...SUSPECT THAT THUNDERSTORMS OVER THE MOUNTAINS WILL BE MORE WIDESPREAD THIS DAY. WITH FLOW BECOMING MORE SOUTHERLY ACROSS THE PLAINS...THIS WILL DECREASE THE DEEP LAYER SHEARS TO AROUND 25 KTS OR LESS FOR MOST AREAS. DEW POINTS DROP OFF INTO THE 40S TO LOWER 50S...WHICH SHOULD ALSO LIMIT CAPES...SO STORM STRENGTH SHOULD BE A LITTLE WEAKER THIS DAY. BUT LOCALLY HEAVY RAINFALL WILL CONTINUE TO A THREAT WHICH COULD POSE PROBLEMS FOR BURN SCARS...URBAN AREAS...AND THOSE WITH SATURATED SOILS. COLD FRONT DROPS THROUGH THE PLAINS SUNDAY NIGHT WITH A REINFORCING SURGE EXPECTED MONDAY MORNING. STILL LOTS OF UNCERTAINTY THIS DAY...WITH NAM12 A LITTLE SLOWER WITH THE FRONT...HENCE WETTER ACROSS SOUTHEAST CO ON MONDAY...WHILE GFS BRINGS IN THE COLD FRONT A LITTLE QUICKER STRONGER AND THUS KEEPS THE SOUTHEAST PLAINS MORE CAPPED FOR MONDAY. WITH STRONG UPSLOPE FLOW EXPECTED MONDAY AFTERNOON...SHOULD BE ANOTHER THREAT FOR STRONG TO SEVERE THUNDERSTORMS OVER THE SOUTHEAST MOUNTAINS...AS EASTERLY FLOW BENEATH NORTHWEST FLOW ALOFT SHOULD NET DEEP LAYER SHEARS AROUND 40 KTS OR SO. HAVE LEANED FORECAST TOWARDS THE GFS FOR NOW...BUT IF NAM12 IS CORRECT...THEN PARTS OF THE I-25 CORRIDOR AND ADJACENT PLAINS COULD GET IN ON THE ACTION. UPPER LOW APPROACHING THE WEST COAST TUES AND WEDNESDAY WILL SHIFT THE SOUTHERLY FETCH FROM THE MONSOON OVER CO THROUGH THESE DAYS. SOUTHERLY FLOW ON TUESDAY MAINTAIN SOME 50 DEW POINTS ALONG THE I-25 CORRIDOR/LOWER EASTERN SLOPES OF THE SE MTS. DEEP LAYERS SHEARS WILL BE DECREASING AGAIN...BUT PROBABLY STILL STRONG ENOUGH TO SUPPORT ISOLATED STRONG TO SEVERE THUNDERSTORMS. LESS SHEAR AND LOWER DEW POINTS FOR WEDNESDAY SHOULD CUT BACK THUNDERSTORM STRENGTH EVEN FURTHER FOR WEDNESDAY...BUT THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE THESE DAYS. DRIER SOUTHWEST FLOW SPREADS IN BY LATE WEEK INTO NEXT WEEKEND...SO SHOULD SEE A DRYING AND WARMING TREND RETURN. -KT && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 251 PM MDT FRI JUL 3 2015 SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO FORM NEAR THE TAF SITES THIS AFTERNOON...WITH BRIEF PERIODS OF MVFR CONDITIONS POSSIBLE. PRIMARY CONCERNS WITH TSTMS WILL BE SMALL HAIL UP TO HALF AN INCH IN DIAMETER AND GUSTY WINDS UP TO 35 MPH. THUNDERSTORMS WILL LINGER ACROSS THE AREA THROUGH THE EARLY EVENING UNTIL AROUND 06Z WHEN RADIATIVE PROCESSES BECOME DOMINANT...DIMINISHING THUNDERSTORM ACTIVITY OVERNIGHT. ANOTHER ROUND OF DIURNALLY DRIVEN MTN THUNDERSTORMS IS EXPECTED TOMORROW WITH VFR CONDITIONS EXPECTED THROUGH 00Z TOMORROW. AL/LW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...KT AVIATION...LW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1153 AM MDT FRI JUL 3 2015 COZ058>089-093>099-041800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1153 AM MDT FRI JUL 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...AND WILL SPREAD EASTWARD OVER PORTIONS OF THE PLAINS LATER THIS AFTERNOON AND EVENING. ALL STORMS TODAY MAY PRODUCE FREQUENT LIGHTNING...HAIL UP TO A HALF INCH IN DIAMETER...GUSTY WINDS UP TO 35 MPH...AND LOCALLY HEAVY RAINFALL. A FEW STORMS COULD BECOME STRONG TO SEVERE...WITH WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR THE HOLIDAY WEEKEND...STORMS WILL NOT BE QUITE AS NUMEROUS BUT THERE WILL STILL BE THE THREAT OF ISOLATED TO SCATTERED AFTERNOON AND EVENING STORMS...WITH THE POTENTIAL FOR FREQUENT LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAINFALL IN THE MOUNTAINS. THE THREAT OF LOCALLY HEAVY RAINFALL AND POTENTIAL FLOODING WILL BE ELEVATED FOR MONDAY AND TUESDAY...ESPECIALLY FOR THE MOUNTAINS...AS THE MONSOON RETURNS TO SOUTHEAST COLORADO. FLOOD PRONE AREAS...INCLUDING URBAN AREAS AND THE BURN SCARS...SHOULD BE ON THE ALERT FOR THE POTENTIAL OF HEAVY RAIN FROM THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO. 50/50
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
548 PM MDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HEAVY RAIN 4 N FLORISSANT 39.00N 105.30W
07/03/2015 M0.38 INCH TELLER CO TRAINED SPOTTER
FELL BETWEEN 5PM AND 540PM
&&
PPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 551 PM MDT FRI JUL 3 2015 COZ087-088-040030- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO- 551 PM MDT FRI JUL 3 2015 ...SPECIAL WEATHER STATEMENT... AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WALSENBURG...OR 32 MILES NORTH OF TRINIDAD...MOVING SOUTH AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... WALSENBURG. LAT...LON 3744 10483 3764 10487 3770 10465 3750 10451 TIME...MOT...LOC 2350Z 339DEG 9KT 3761 10473 28
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT FRI JUL 3 2015
COZ081-082-085-040045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-PIKES PEAK ABOVE 11000 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
602 PM MDT FRI JUL 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 645 PM MDT...
AT 602 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WOODLAND PARK...OR 16 MILES NORTHWEST OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
WESTERN COLORADO SPRINGS...WOODLAND PARK...MANITOU SPRINGS...GREEN
MOUNTAIN FALLS...CASCADE...CHIPITA PARK...CRYSTOLA AND DIVIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3889 10522 3903 10513 3891 10483 3876 10490
3885 10501
TIME...MOT...LOC 0002Z 297DEG 22KT 3897 10507
28SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT FRI JUL 3 2015
COZ087-088-040045-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
605 PM MDT FRI JUL 3 2015
...SPECIAL WEATHER STATEMENT...
AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF WALSENBURG...OR 35 MILES NORTH OF TRINIDAD...MOVING
SOUTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL LAS
ANIMAS AND EAST CENTRAL HUERFANO COUNTIES.
LAT...LON 3754 10460 3753 10461 3754 10461 3762 10474
3774 10471 3771 10434 3746 10447
TIME...MOT...LOC 0005Z 292DEG 8KT 3767 10464
28PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
637 PM MDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 4 S AIR FORCE ACADEMY 38.93N 104.85W
07/03/2015 M0.75 INCH EL PASO CO TRAINED SPOTTER
&&
MOORESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 637 PM MDT FRI JUL 3 2015 COZ081-084-085-040115- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO- 637 PM MDT FRI JUL 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL 715 PM MDT... AT 636 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NORTHWESTERN COLORADO SPRINGS...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... COLORADO SPRINGS...AIR FORCE ACADEMY...MANITOU SPRINGS...FALCON... PETERSON AFB AND CIMARRON HILLS. LAT...LON 3884 10495 3899 10493 3899 10452 3877 10459 TIME...MOT...LOC 0036Z 277DEG 19KT 3892 10485 28
The Pueblo radar (KPUX), 78 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576417, 576418.